Should a Depressed, Fatigued Insomniac Avoid Sustiva?
Sep 12, 2003
I was infected with HIV six weeks ago, and my numbers are bad already (viral load of 250,000, CD4 count of 260). My doctor wants to start me on Combivir/Sustiva immediately, but i'm apprehensive. Having done a lot of reading from a lot of sources (including your very informative website), I've found that many of the side effects commonly reported for Sustiva are stuff that I've been suffering from for years anyway (chronic depression, trouble sleeping, fatigue, and poor memory/concentration). Since it's such an efficacious drug, should I try it, grit my teeth through the first couple of weeks and hope that it'll settle in and won't make my mental/nervous conditions worse over the long-term? Or would I be better off starting with something else? Thanks for any insights you can provide....
Response from Dr. Conway
You raise a number of issues. First, do you need treatment at all? If your CD4 count remains repeatedly above 200, some may argue that treatment can be safely deferred, if you are not ready to commit at this time. However, if you have only recently become infected, there may be an argument to start treatment regardless of the count. You need to talk to your doctor about this.
Now, if you DO go ahead with treatment, I would say that you are quite right to be concerned about the neurologic and psychologic side effects of efavirenz. Many other choices are available to you, such as nevirapine, that are also highly effective. The new protease inhibitor atazanavir would also be an option that keeps the pill count low.
The best thing about HAART these days is the variety of effective choices available to you. Decide if you need to go on treatment, then pick one you will take and tolerate.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Risk Of Hep C Or Aids Through Accidental Needle Stick
- Should You Wait To Get An Hiv Test After Taking Cipro?
- How Long Does It Take To Get Pregnancy Blood Work Results For Hiv?
- Can I Get Gonorrhea And Hiv At The Same Time?
- Is Excessive Gas A Sign Of Hiv?
- Can A Person With Hiv Can Become A Nurse?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.